Message Boards » Food and Nutrition

TOPIC: Prednisone - Weight Gain?

« Prev 1
« Prev 1
 
Ic_disabled_photos
Topic has been inactive for 30 days or more and images have been disabled.
Display All Images
March 23, 2012 3:07 PM
So I went to the allergist yesterday and he said I am having a severe allergy attack. I live in lower Alabama and the pollen level here is off the charts - he prescribed me prednisone for 6 days. I have heard that this will make you gain weight but if I am only taking it for 6 days will it still make me gain weight?
March 23, 2012 3:09 PM
You have to take it for a long period of time. A past co-worker has been on it off and on for years at a time and it caused weight gain. Long term use can cause weight gain.
Edited by ashnm88 On March 23, 2012 3:10 PM
March 23, 2012 3:09 PM
It shouldn't...not for just 6 days. I often have to go on it for a week at a time and I don't have a problem with it.
  15902504
March 23, 2012 3:10 PM
I took it for 5 days last fall for asthma/bad cough and if IIRC the scale did go up 5lbs but it went away again after I stopped the pred. It ticked me off but it must have just been water weight b/c it went away fairly quickly and I was not eating anywhere near enough to actually gain that amount.
  4641147
March 23, 2012 3:11 PM
My ex-husband whom I have been caring for for the past 7 years is very sick and has been taking prednisone for about the same amount of time. I have also taken a very aggressive dose for 6 months many years ago. If you are taking it for 6 days, I wouldn't worry about gaining weight. Normally, prednisone gives the user a "moon-face" and a big tummy. My ex has both even though he is now very skinny due to illness. Don't sweat it, you will be fine.
March 23, 2012 3:12 PM
Not weight per se, you'll just retain fluids and feel bloated and fat. I've taken it before, the fluid comes off in a few days after taking it.
March 23, 2012 3:13 PM
When I'm on it for very short periods less than 10 days I am okay. But when I had to stay on it for over a month for an RA flare I blew up like a Macy's day parade balloon. And it took me over a year to lose 20lbs. You should be fine. I'm presently on 60mgs today and past two days then go to 40mgs for 3 days and 20mgs for final 3 days for a severe asthma episode due to the flu. How many mg per day did they put you on?
  854788
March 23, 2012 3:14 PM
It may increase your appetite so have healthy snacks at the ready. Be prepared for insomnia as well, which can also increase appetite because you'll feel tired. But for 6 days, I agree with the others -- no worries.
March 23, 2012 3:15 PM
Having dispensed it for many years to patients, I can say that prednisone can often times cause an increased appitite. So long as you keep your calories in check you should be fine.
  1040540
March 23, 2012 3:15 PM
My son has taken it on and off over the past 3 months and did gain 6lbs in that time span (he just turned 10).
  434257
March 23, 2012 3:42 PM
It a mild steroid...
March 23, 2012 3:49 PM
I took 30mg prednisolone (near enough the same thing, right?) for 14 days and while I was being very aware of what I ate due to the Dr warning me about an increased appetite and a family history of weight gain using it, I actually felt no more hungry then normal and lost 7lbs despite doing nothing different!
  4575953
March 23, 2012 3:49 PM
It is a 6 day pack, starts with 6 pills today (4 mg each) and then 5 tomorrow, 4 the next day and so on....
March 23, 2012 3:50 PM
The reason I am so worried is we are doing a weigh in challenge at Zumba and I am doing really good so far. Every pound counts! lol
March 24, 2012 9:08 AM
I've been on and off it for 10 years due to arthritis and uveitis. I put on weight but alot of it was bad diet and binging due to depression (caused by them!).

I'm now losing that weight and it's coming off pretty easy, but I don't put on any weight when I do a short sharp dose when it's needed!
  15939436
March 24, 2012 9:11 AM
It is a steroid so it can cause mild weight gain.
  16770114
April 8, 2012 5:35 PM
It won't cause weight gain if you're only on it for a week. Those of us who have been on it for months on end, yes. If you want to read more about it, check out my blog. I have a whole post dedicated to Prednisone:

www.ronnielee-fightingforit.blogspot.com
April 8, 2012 5:44 PM
My husband is on it ALL THE TIME, it feels. Right now he's on day 3 of 15, paired with 21 days of antibiotics for a sinus infection.

By day 2, he'd gained 7 lbs on his 6'4", 200 lb frame. Was it all from the Prednisone, probably not. But it seems to make him retain water. So whenever he's on it he increases his water intake from 12-16 cups to double that (I know that's a lot of water, but we don't drink soda, juices, etc....) Normally when it's all said and done, he's up a pound or two, but it comes off easy when he's off it.

My brother, on the other hand, is on a daily dose due to some severe medical conditions and it has contributed to his long-term weight gains.
April 8, 2012 5:50 PM
Taking the pack for 6 days you will be fine plus the dose is low. I am on and off pred due to lupus. I gained 4olbs in 2 months, but well worth the return in my health. When I am on 10 mg or less i barely notice the weight gained when paired with healthy eating and exercise. I am fighting now to get back to regular weight but it is a struggle with steroids being part of my daily routine.
  15548073
April 8, 2012 5:56 PM
QUOTE:

So I went to the allergist yesterday and he said I am having a severe allergy attack. I live in lower Alabama and the pollen level here is off the charts - he prescribed me prednisone for 6 days. I have heard that this will make you gain weight but if I am only taking it for 6 days will it still make me gain weight?


i have been on prednisone multiple times; sometimes for longer than a month.

occasionally, my weight shot up fast. however, during the taper down, it fell just as fast. i will say that for me, it increases hunger. however, when i didn't actually eat more than usual, the weight was lost as soon as i tapered down.

my guess is that if you don't take in more calories, you won't experience permanent weight gain.

prednisone is not my favorite medication, but it has helped me out a few times, so i'm grateful that it is an option.
April 8, 2012 5:58 PM
I took a step down dose stera-pack for a sinus infection for six days and I gained six pounds. It makes you very hungry and lethargic. After I finished the medication and got back to my normal fitness routine it came off.
April 8, 2012 6:01 PM
When I took it I was told that it would make me retain water and increase my appetite - and it did do both of those things. Thus, the "weight gain." Just know that you may be bloated while you're on it, but if you control your portions you should be just fine.
April 8, 2012 6:01 PM
I had to take it for 9 days, I didn't gain anything. BUT, I will say I was hungry a lot.
  2142384
April 8, 2012 6:02 PM
If it is the 6 day does pack where you start out with 5 pills the first day and then decrease the dosage each day, I wouldn't worry.

I have severe TMJ and when the joint gets super inflammed beyond what NSAIDs can correct, I end up with a dose pack of prednisone. I've never gained weight with them.
  6214796
April 8, 2012 6:05 PM
it doesnt make you gain weight. any extra food you eat with it will make you gain weight.

the way around that is to take it with a glass of milk or something similar
  12840602

Reply

Message Boards » Food and Nutrition

Posts by members, moderators and admins should not be considered medical advice and no guarantee is made against accuracy.